Alert archive / Minnesota / River Flood Warnings in 2018

River Flood Warning 34, NWS Twin Cities, MN

September 5, 2018Goodhue County, Minnesota

NWS Twin Cities, MN issued this river flood warning at Sep 5, 2018, 1:53 AM CDT for Goodhue County, Minnesota. It took effect at Sep 5, 2018, 8:28 AM CDT. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Sep 5, 2018, 1:53 AM CDT (06:53 UTC)
In effect from
Sep 5, 2018, 8:28 AM CDT
Expired
Sep 5, 2018, 12:45 PM CDT
In force
4 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
Minor

County Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 86 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Fork Zumbro River near Wanamingo (WGOM5).

Action stage
17 ft
Minor stage
18 ft
Moderate stage
20 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

390 
WGUS43 KMPX 050654
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
153 AM CDT Wed Sep 5 2018

...The National Weather Service in Chanhassen has issued a flood 
warning for the following rivers in Minnesota... 

  North Fork Zumbro River above Wanamingo affecting Goodhue 
  County

.This river forecast is based on observed precipitation of three to 
five inches since Tuesday. Although the heaviest rainfall has ended, 
there could be fluctuations in the river levels. The National 
Weather Service will monitor this developing situation and issue
followup statements as conditions or forecasts change.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC049-061252-
/O.NEW.KMPX.FL.W.0034.180905T1328Z-000000T0000Z/
/WGOM5.1.ER.180905T1328Z.180905T2100Z.000000T0000Z.NO/
153 AM CDT Wed Sep 5 2018

The National Weather Service in Chanhassen has issued a 

* Flood Warning for 
  The North Fork Zumbro River above Wanamingo.
* from this morning until further notice.
* At 1:30 AM Wednesday the stage was 13.1 feet.
* Minor flooding is forecast.
* Flood stage is 18.0 feet.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 19.8 feet by late this afternoon. 
* Impact...At 20.0 feet...Campgrounds near the river may be flooded.

&&
 
LAT...LON 4435 9268 4427 9269 4426 9294 4433 9293

$$

jlt
1 follow-up statement
938 
WGUS83 KMPX 051745
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
1245 PM CDT Wed Sep 5 2018

...The flood warning is cancelled for the following rivers in 
Minnesota...
 
  North Fork Zumbro River above Wanamingo CR30 affecting Goodhue 
  County

.Overview...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC049-051815-
/O.CAN.KMPX.FL.W.0034.000000T0000Z-180905T1745Z/
/WGOM5.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1245 PM CDT Wed Sep 5 2018

The Flood Warning is cancelled for
  The North Fork Zumbro River above Wanamingo CR30.
* At 12:30 PM Wednesday the stage was 14.0 feet.
* Flood stage is 18.0 feet.
* Forecast...The river will crest below flood stage at 14.5 to 15.0 feet later
  today.

&&
 
LAT...LON 4435 9268 4427 9269 4426 9294 4433 9293

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this river flood warning went out at Sep 4, 11:20 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 4, 11:20 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1120 PM CDT Tue Sep 4 2018

.Updated for 06Z Aviation Discussion...
Issued at 1107 PM CDT Tue Sep 4 2018

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 315 PM CDT Tue Sep 4 2018

Little change to ongoing flood threat. High risk issued by WPC
earlier highlighting high QPF totals from near Waseca-Owatonna-Red
Wing and Eau Claire. Have 3 to 4 inch totals in the gridded
forecast, but we could see 5 to 8 inch totals in the
aforementioned band. Expect the heavier band associated with mid
level forcing over central MN to gradually diminish through 00z.
The deeper low level forcing over the southeast and its deeper
convection should also help this transition to over the southeast
portion of the cwa into the night. Expect diminishing trend after
06z over south central MN and by 09z to the far east. Most of the
convection should be ending by the time with more residual
lighter showers possible into early Wednesday/after 12z.

Following this system we should see decreasing clouds and much
drier air move into the area. Dewpoints are expected to drop off
to the upper 40s/mid 50s. Highs will be ranging a few degrees
other side of 70, making for a much more comfortable day.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 320 PM CDT Tue Sep 4 2018

Highs pressure will dominate the weather through most of the week.
Next threat of rain arrive later in the weekend, into early next
week with models indicating the approach of another frontal
system. We went with blended guidance/low end PoPs for this.
Temperatures will be on a slight warming trend as the high drifts
east, but will range at or slightly below normal for several days.
The remnants of Gordon appear to drift off to the southeast of
the area late in the week as the Canadian high pressure system
holds firm.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1107 PM CDT Tue Sep 4 2018

Rain will end overnight, and scattered MVFR/IFR ceilings will
develop across the region. A few sites could be LIFR at times, but
we do expect VFR conditions to move in from the northwest as drier
air filters across the region. Could have some fog development at
on Wednesday night.

KMSP...

Most of the rain has ended, but could have a few scattered showers
move through overnight. Ceilings will be tricky as we expect them
to fluctuate from VFR to IFR. Eventually winds will become
northwest with VFR conditions expected on Wednesday.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind NE 5 kts.
Fri...VFR. Wind SE 5-10 kts.
Sat...VFR. Wind SE 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 4 AM CDT Wednesday for WIZ016-023>028.

MN...Flash Flood Watch until 1 AM CDT Wednesday for MNZ074>076-
     082>084-091-092.

     Flash Flood Watch until 4 AM CDT Wednesday for MNZ070-077-078-
     085-093.

&&

SHORT TERM...DWE
LONG TERM...
AVIATION...JRB
Hazardous weather outlook, Sep 5, 1:03 AM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
103 AM CDT Wed Sep 5 2018

MNZ041>045-047>069-073>076-082>084-091-092-WIZ014-015-060615-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Redwood-Brown-
Nicollet-Le Sueur-Watonwan-Blue Earth-Waseca-Martin-Faribault-
Polk-Barron-
103 AM CDT Wed Sep 5 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota...west central Minnesota and northwest
Wisconsin.

.DAY ONE...through 6 am.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ070-077-078-085-093-WIZ016-023>028-060615-
Dakota-Rice-Goodhue-Steele-Freeborn-Rusk-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
103 AM CDT Wed Sep 5 2018

This Hazardous Weather Outlook is for portions of east central
Minnesota...south central Minnesota...southeast Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

The threat for heavy rain will continue through 4 am, although the
heaviest rainfall has ended.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Sep 4, 10:32 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1032 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       4 E NERSTRAND           44.35N 92.99W
09/04/2018  M4.52 INCH       GOODHUE            MN   TRAINED SPOTTER

            24HR TOTAL.

&&

JRB
Local storm report, Sep 4, 11:09 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1109 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     HEAVY RAIN       3 SSW ALTOONA           44.77N 91.46W
09/04/2018  M3.28 INCH       EAU CLAIRE         WI   BROADCAST MEDIA

            DAILY TOTAL.

&&

JRB
Local storm report, Sep 5, 12:02 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1202 AM CDT WED SEP 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     FLOOD            RICE LAKE               45.50N 91.74W
09/04/2018                   BARRON             WI   AMATEUR RADIO

            MINOR STREET FLOODING. STANDING WATER
            ESTIMATED AT 4 TO 6 INCHES IN DEPTH.

&&

LS
Local storm report, Sep 5, 12:04 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1204 AM CDT WED SEP 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HEAVY RAIN       EAU CLAIRE              44.76N 91.46W
09/04/2018  M3.06 INCH       EAU CLAIRE         WI   OFFICIAL NWS OBS

            DAILY RAINFALL TOTAL.

&&

LS
Special weather statement, Sep 5, 12:06 AM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
1206 AM CDT WED SEP 5 2018

WIZ014>016-023>028-050800-
Chippewa-Polk-Barron-Pierce-St. Croix-Dunn-Eau Claire-Rusk-Pepin-
1206 AM CDT WED SEP 5 2018

...LOCALIZED MINOR FLOODING EXPECTED...

THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT THE FOLLOWING
COUNTIES...

Chippewa...Polk...Barron...Pierce...St. Croix...Dunn...Eau Claire...
Rusk...Pepin...

Over the past several hours, very heavy rainfall has fallen over the
region, with locally 3 to 5 inches from Red Wing, to Eau Claire
Wisconsin. Although the heaviest rainfall has subsided, runoff was
not complete. Plus, any additional rainfall will likely cause
addition concerns. The runoff will cause local streams, creeks and
rivers to rise over the next several hours.

LOCATIONS IMPACTED INCLUDE...
Eau Claire, Menomonie, River Falls, Ladysmith, Chippewa Falls,
Altoona, Lake Hallie, Stanley, Bloomer, Ellsworth, Lake Wissota and
Chetek.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4460 9200 4441 9210 4446 9226 4456 9234
      4457 9255 4472 9274 4527 9224 4564 9094
      4460 9093
TIME...MOT...LOC 0500Z 180DEG 0KT 4493 9221

JLT
Local storm report, Sep 5, 12:36 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1236 AM CDT WED SEP 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     FUNNEL CLOUD     5 WSW WANAMINGO         44.28N 92.88W
09/04/2018                   GOODHUE            MN   PUBLIC

            DELAYED REPORT RELAYED VIA KAAL. ALONG
            HIGHWAY 60 LOOKING WEST FROM WANAMINGO
            TOWARD KENYON.

&&

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:03 PM CDTSpecial Weather StatementMPXFreeborn, Steele57 min
Sep 4, 7:57 PM CDTAreal Flood WarningMPXGoodhue, Rice18 hr
Sep 4, 8:01 PM CDTAreal Flood WarningMPXFaribault, Freeborn, Steele, Waseca18 hr

Nearby

River Flood Warnings in Minnesota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.